Acute Pancreatitis Complicating L-asparaginase Therapy in Pediatric Oncology: A Case Report

Read full text
Authors: Loubna Larda, Karima Ryouni, Elouassifi Kawtar, El Alaoui Mounia, Noufissa Benajiba
Cited by: 1
References: 20

Abstract

Acute pancreatitis is a recognized toxicity of L-asparaginase therapy during the treatment of pediatric acute lymphoblastic leukemia (ALL). Its management requires a delicate balance between avoiding leukemic relapse and preventing pancreatic recurrence. We report the case of a five-year-and-eight-month-old girl with Philadelphia chromosome-positive B-cell ALL, initially treated with imatinib combined with the high-risk MARALL 2006 protocol, and subsequently with the COOPRALL 97 protocol following an isolated central nervous system relapse. Seventy-two hours after the 18th cumulative administration of L-asparaginase, she developed epigastric pain and vomiting. Serum lipase was greater than three times the upper limit of normal, confirming the diagnosis of acute pancreatitis. The episode was classified as grade 2 according to the Ponte di Legno group classification. After clinical and biological resolution of pancreatitis, L-asparaginase was reintroduced because of the patient's high-risk relapsed leukemia. After 10 weeks of follow-up after reintroduction, no recurrence was observed. This case supports the feasibility of L-asparaginase rechallenge in selected high-risk pediatric patients following a multidisciplinary risk-benefit assessment.

Fields of Study & Subjects

Acute Lymphoblastic Leukemia research Chemotherapy-related skin toxicity Chronic Lymphocytic Leukemia Research

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
6
Pages
e111138–e111138
Publication date
19 June 2026
Language
EN